VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

Fosamax Jaw Part 2: Is osteomalacia contributing to fosamax jaw?

Dear Dr. Cannell:

I just saw a patient with Fosamax Jaw. I think I know why it occurs.

It seems that BOTH low Bone Mineral Density (BMD) and vitamin D deficiency are very common in adults with developmental disabilities. I, and others, believe that much (if not most) of the low BMD in these folks represents osteomalacia in addition to osteoporosis. It can be harmful to treat osteomalacia with a bisphosphonate and may lead to fractures of even Fosamax Jaw. Since the DXA machine cannot tell the difference between osteomalacia and osteoporosis, it makes sense to treat for osteomalacia first-especially, if alkaline phosphatase and other bone markers are elevated.

So many of our patients with developmental disabilities are put on bisphosphonates because the DXA reads “osteoporosis,” when they really have osteomalacia. This can lead to hypocalcemia, worsening of seizures, severe muscle weakness and Fosamax Jaw.

The Vitamin D Council could do a real service by getting the word out that just because you have low BMD on DXA, this does not necessarily mean you have osteoporosis—and you had better check for vitamin D deficiency before you start a bisphosphonate-because you might have osteomalacia.

Dr. Steve, Virginia

Dear Dr. Steve:

I agree completely. A DXA scan is not helpful until a 25(OH)D and alkaline phosphatase are also measured, to know if you are treating osteoporosis or osteomalacia. Furthermore, the most feared complication of bisphosphonates is Fosamax Jaw, where some or all of your jaw dissolves, usually after a dental procedure, and has to be removed by surgery, leaving you with a gaping hole where your jaw used to be.

Recently, a group of researchers from Italy looked at the incidence of osteomalacia (adult rickets) in 22 patients with Fosamax Jaw. They found that a full 77% of them had osteomalacia and concluded that mistreatment of osteomalacia, thinking it was osteoporosis, with bisphosphonates was a prime cause of Fosamax Jaw.

Bedogni A, Saia G, Bettini G, Tronchet A, Totola A, Bedogni G, Tregnago P, Valenti MT, Bertoldo F, Ferronato G, Nocini PF, Blandamura S, Dalle Carbonare L. Osteomalacia: the missing link in the pathogenesis of bisphosphonate-related osteonecrosis of the jaws? Oncologist. 2012;17(8):1114-9. Epub 2012 Jun 20.

So, Dr. Steve, I agree completely that an abnormal DXA scan can be osteomalacia or osteoporosis and one needs to treat the osteomalacia before ever using bisphosphonates. Before starting bisphosphonates, a 25(OH)D and a serum alkaline phosphatase is mandatory.

All treatment of osteomalacia takes is enough vitamin D to obtain a natural vitamin D level, extra calcium, magnesium, boron, and K2 for new bone formation, and an alkaline phosphatase that returns to the normal range after treatment with the above.

John Cannell, MD

  About: John Cannell, MD

Dr. John Cannell is founder of the Vitamin D Council. He has written many peer-reviewed papers on vitamin D and speaks frequently across the United States on the subject. Dr. Cannell holds an M.D. and has served the medical field as a general practitioner, emergency physician, and psychiatrist.

2 Responses to Fosamax Jaw Part 2: Is osteomalacia contributing to fosamax jaw?

  1. Dan says:

    Not to mention to eat a diet that that does not leach minerals from bones. And isn’t integrity of bone structure more important than just its density?

  2. eewright says:

    Osteomalacia is just a modern word for rickets. Lab testing for D and B12 levels is essential. Vitamin D, lots of raw greens, and high amounts of probitotics is the cure. Not Fosamax. What a racket pharmacuticals are. Crying shame how we are poisoned everyday and our health care monies are spent on worthless medications.